A 53-year-old woman is evaluated for a 3-month history of swelling of the face, hands, and feet. She has untreated hepatitis C virus infection. She takes lithium for bipolar disorder. She has no additional symptoms.
On physical examination, temperature is normal, blood pressure is 134/93 mm Hg, pulse rate is 71/min, and respiration rate is 18/min. Bilateral periorbital edema and swelling of the hands and legs are noted. The remainder of the examination is unremarkable.
|Complete blood count||Normal|
|Albumin||1.6 g/dL (16 g/L)|
|Blood urea nitrogen||28 mg/dL (10 mmol/L)|
|Complement (C3 and C4)||Normal|
|Serum creatinine||1.5 mg/dL (133 µmol/L)|
|Serum protein electrophoresis||Normal|
|Hepatitis B surface antigen||Negative|
|Hepatitis C virus antibodies||Positive with low RNA titer|
|Urinalysis||4+ protein; 4-7 erythrocytes/hpf; 4-7 leukocytes/hpf|
|24-Hour urine collection of protein||14 g/24 h|
Ultrasound shows normal-sized kidneys.
Percutaneous kidney biopsy results show glomeruli of normal size and cellularity, with patent capillary lumina. Diffuse fusion of podocyte foot processes is noted on electron microscopy. Immunofluorescence studies show no immune deposits.
Which of the following is the most likely cause of this patient’s nephrotic syndrome?
A: Hepatitis C virus–associated glomerulonephritis
B: Lupus nephritis
C: Membranous glomerulopathy
D: Minimal change glomerulopathy
MKSAP Answer and Critique
The correct answer is D: Minimal change glomerulopathy.
Minimal change glomerulopathy (MCG) associated with lithium use is the cause of the nephrotic syndrome in this patient. MCG is usually idiopathic, but it also can be associated with atopic diseases; infections such as mononucleosis; malignancies such as Hodgkin lymphoma or carcinomas; and the use of NSAIDs, lithium, or rifampin. MCG usually presents as the nephrotic syndrome and may be accompanied by acute kidney injury, hematuria, and hypertension. Diagnosis is confirmed with kidney biopsy that reveals diffuse fusion and effacement of podocyte foot processes on electron microscopy with normal glomeruli by light and immunofluorescence microscopies. Lithium potentiates tumor necrosis factor– and interleukin-1–induced cytokines and cytokine receptor expression in T-cell hybridomas. It also accelerates interleukin-2 production in human T cells. These effects may have a role in podocyte toxicity and may explain why some patients develop massive proteinuria.
Lupus nephritis is unlikely in the absence of other findings associated with systemic lupus erythematosus and a negative antinuclear antibody titer.
Hepatitis C virus–associated glomerulonephritis, lupus nephritis, and membranous glomerulopathy always exhibit immune complex deposition on immunofluorescence microscopy.
- Minimal change glomerulopathy is usually idiopathic, but it also can be associated with atopic diseases; infections such as mononucleosis; malignancies such as Hodgkin lymphoma or carcinomas; and the use of NSAIDs, lithium, or rifampin.
This content is excerpted from MKSAP 16 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 16 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.